Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 71, NWS Salt Lake City, UT

August 5, 2015Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 5, 2015, 3:07 PM MDT for Box Elder County, Utah. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2015, 3:07 PM MDT (21:07 UTC)
Expired
Aug 5, 2015, 4:00 PM MDT
In force
53 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 115 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2015-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2015-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2518 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

604 
WUUS55 KSLC 052107
SVRSLC
UTC003-052200-
/O.NEW.KSLC.SV.W.0071.150805T2107Z-150805T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 PM MDT WED AUG 5 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BOX ELDER COUNTY IN UTAH...

* UNTIL 400 PM MDT

* AT 307 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 24 MILES NORTHEAST OF MONTELLO...
  AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PARK VALLEY...ROSETTE AND ETNA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4167 11404 4188 11335 4155 11321 4140 11404
TIME...MOT...LOC 2107Z 252DEG 25KT 4156 11394 

$$

ES
1 follow-up statement
091 
WWUS55 KSLC 052124
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 PM MDT WED AUG 5 2015

UTC003-052200-
/O.CON.KSLC.SV.W.0071.000000T0000Z-150805T2200Z/
BOX ELDER UT-
324 PM MDT WED AUG 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHWESTERN BOX ELDER COUNTY...

AT 322 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 27 MILES SOUTHWEST OF PARK VALLEY...OR 
31 MILES NORTHEAST OF MONTELLO...MOVING EAST AT 30 MPH. 

THIS STORM WILL IMPACT UTAH STATE ROUTE 30 BETWEEN GROUSE CREEK 
JUNCTION AND ROSETTE...AND WILL BRING VERY HEAVY RAIN...LARGE 
HAIL...AND STRONG GUSTY WINDS TO THE ROADWAY. 

LOCATIONS IMPACTED INCLUDE...
PARK VALLEY...ROSETTE AND ETNA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 4167 11404 4188 11335 4155 11321 4140 11404
TIME...MOT...LOC 2122Z 252DEG 25KT 4160 11377 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:29 AM MDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 5, 10:29 AM MDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1029 AM MDT WED AUG 5 2015

.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE WILL CROSS THE
NORTHERN GREAT BASIN TODAY...WITH AN ASSOCIATED WEAK COLD FRONT
DROPPING INTO NORTHERN UTAH. A RIDGE OF HIGH PRESSURE WILL BUILD
OVER THE REGION ON THURSDAY. AN UPPER LOW WILL LIFT ACROSS THE
GREAT BASIN FRIDAY AND SATURDAY.

&&

.DISCUSSION...A SHORT WAVE TROF IS OVER NRN NV AT THIS TIME AND
WILL CROSS NRN UT THRU THIS EVE. EXPECT SCATTERED CONVECTION TO
SPREAD INTO THE CWA AS THIS FEATURE MOVES IN WITH THE SRN EXTENT
ABOUT SALT LAKE COUNTY.

THERE IS A TAP OF TROPICAL MOISTURE AT MID AND UPPER LEVELS
FEEDING INTO THIS SHORT WAVE FROM THE WEAKENING TROPICAL STORM
GUILLERMO OUT NEAR HAWAII AND THIS COULD ASSIST CONVECTIVE
COVERAGE AS WE DEEPLY MIX LATER TODAY.

THIS WAVE MOVES EAST OF THE CWA AFTER 06Z TONIGHT TAKING THE
CONVECTION WITH IT. SHORT WAVE RIDGING BUILDS OVER THE CWA THU
WITH THE AXIS OVER EASTERN UT AS A CLOSED LOW APPROACHES THE CA
COAST. THIS TAPS TROPICAL MOISTURE FROM OLD MEXICO THAT STARTS TO
SPREAD INTO SWRN UT BY 00Z FRI AND ACROSS THE CWA OVER THE NEXT 24
HOURS. THIS WILL LIKELY BRING WIDESPREAD PRECIP TO THE AREA.

UPDATED EARLIER TO INCREASE SKY COVER NORTH AND EXTEND CHANCE
POPS OVER THE N INTO THIS EVE. NO ADDITIONAL UPDATES PLANNED AT
THIS TIME.

&&

.AVIATION...GUSTY SOUTH WINDS WILL CONTINUE AT KSLC THROUGH THE
AFTERNOON UNTIL THE ARRIVAL OF A COLD FRONT AROUND 00Z THEN SWITCH
TO NORTHWEST. ISOLATED THUNDERSTORMS COULD BRING ERRATIC STRONG
GUSTS AROUND THE TIME THE COLD FRONT PASSES OR BETWEEN ABOUT 23Z-
03Z.

&&

.FIRE WEATHER...SOUTHWESTERLY WINDS WILL STRENGTHEN LATE THIS
MORNING INTO THE AFTERNOON HOURS ACROSS MUCH OF THE AREA. ALONG
WITH THIS INCREASE IN WINDS...RH VALUES ARE EXPECTED TO FALL INTO
THE TEENS BY EARLY AFTERNOON. THIS WILL BRING CRITICAL FIRE
WEATHER CONDITIONS TO FAR SOUTHERN UTAH THIS AFTERNOON INTO EARLY
THIS EVENING AND HAVE ISSUED A RED FLAG WARNING FOR THIS. THIS IS
IN ADVANCE OF A WEAK COLD FRONT WHICH WILL CROSS NORTHERN UTAH
LATE THIS AFTERNOON THROUGH THIS EVENING...BRINGING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO FAR NORTHERN UTAH. HIGH PRESSURE WILL
BRIEFLY STRENGTHEN THURSDAY...BEFORE MONSOON MOISTURE SURGES
NORTHWARD ACROSS THE AREA LATE THURSDAY NIGHT THROUGH FRIDAY.
WETTING RAINS WILL BE LIKELY ACROSS MUCH OF THE AREA WITH THIS
MOISTURE RETURN BEFORE DRIER AIR SPREADS BACK TO THE REGION FROM
THE SOUTHWEST BEGINNING SATURDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR UTZ497-498.

WY...NONE.
&&

WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 5, 8:55 AM MDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
855 AM MDT WED AUG 5 2015

UTZ001>016-019>021-517-518-WYZ021-061200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
855 AM MDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS FAR SOUTHWEST
AND SOUTH CENTRAL UTAH THROUGH EARLY THIS EVENING.

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND EARLY EVENING ACROSS NORTHERN UTAH. STRONG GUSTY
WINDS WILL BE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THURSDAY NIGHT
THROUGH FRIDAY NIGHT STATEWIDE. SOME OF THESE THUNDERSTORMS MAY BE
STRONG FRIDAY AFTERNOON AND EVENING WITH GUSTY WINDS AND SMALL
HAIL. IN ADDITION...ANY THUNDERSTORMS DURING THIS PERIOD WILL HAVE
THE POTENTIAL FOR HEAVY RAINFALL AND ISOLATED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:19 AM MDTRed Flag WarningSLCGarfield, Kane, San Juan, Washington, Wayne12 hr
Aug 5, 3:58 PM MDTSevere Thunderstorm WarningSLCBox Elder62 min
Aug 5, 4:59 PM MDTSevere Thunderstorm WarningSLCBox Elder31 min
Aug 5, 5:27 PM MDTSpecial Weather StatementSLCCache63 min

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.